Undesirable effects of varying severity have been noted in patients being treated with steroids that produce clinical effects similar to those of cortisone. Few reports deal extensively with the occurrence of purpura, spontaneous ecchymosis, or easy bruising after the administration of these hormones. Such skin lesions were noted in 18 to 34% of patients with rheumatoid arthritis receiving prednisone and prednisolone.1 Purpura was also reported as an untoward effect in arthritic patients maintained in an induced hyperadrenal state.2 When patients received cortisone, hydrocortisone, or adrenocorticotropin, the incidence of such skin disturbances was placed at 2 to 5%.3 No blood or coagulation studies to explain these phenomena were reported. An opportunity to study this disorder in some detail was presented during the past year, when we observed a similar incidence (20%) of purpuric lesions in a group of 75 patients treated with prednisone for a variety of rheumatological
Denko CW, Schroeder LR. ECCHYMOTIC SKIN LESIONS IN PATIENTS RECEIVING PREDNISONE. JAMA. 1957;164(1):41–43. doi:10.1001/jama.1957.62980010003009a
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: